WHY DO MY MUSCLES STILL ACHE? A RARE COMPLICATION OF STATIN THERAPY

Robert Charles Ward, BS*1;Weihuang Vivan Ning, BS1 and Shadi Dowlatshahi, M.D., M.Sc2, (1)Keck School of Medicine of USC, Los Angeles, CA, (2)Oregon Health & Science University, Portland, OR

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 784

Categories: Adult, Clinical Vignette Abstracts

Case Presentation: 80 year-old female with history of dyslipidemia on statin therapy, and diabetes presented to the clinic with a three month history of progressive weakness. She initially presented with lower extremity weakness and was found to have mildly elevated transaminases. Statin therapy was held. However, her symptoms did not improve, and transaminases remained persistently elevated. Right upper quadrant abdominal US revealed steatosis. The patient’s lower extremity weakness progressed to include the upper extremities with dysphagia and dysphonia. She was admitted to the hospital due to worsening examination findings. On admission, vitals were stable. Physical exam revealed decreased strength in all extremities, a mute Babinski sign and absent deep tendon reflexes. In addition to mildly elevated transaminase, creatinine kinase (CK) was significantly elevated. Autoimmune, infectious, and malignancy work up were negative. Thoracic spine MRI showed hyperintense signal changes of the posterior musculature concerning for inflammation. Electromyography (EMG) findings were consistent with a myopathic process. Muscle biopsy revealed numerous muscle fibers in various stages of necrosis and myophagocytosis. Patient was diagnosed with statin-induced immune mediated necrotizing myopathy (IMNM). Rheumatology was consulted and recommended high dose steroids and intravenous immunoglobulin. Patient’s symptoms significantly improved within a week and she was transferred to a rehabilitation facility for further physical therapy.

Discussion: IMNM is a rare and serious condition that is distinct from other myopathies, such as polymyositis or inclusion-body myositis. Patients typically present with proximal muscle weakness and myalgia, which persists even after statin therapy is discontinued. Severe cases can lead to dysphagia or diaphragmatic weakness causing respiratory distress. Laboratory data is significant for an elevated CK level, and mild transaminase elevation. EMG findings are consistent with a myopathic process and MRI will show evidence of muscle edema.  On histology, IMNM classically displays myofiber necrosis and regeneration, with minimal lymphocyte infiltration. This constellation of findings supports a diagnosis of IMNM. Autoantibodies against 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase are present in the biopsy specimens of the majority of patients exposed to statins, confirming the diagnosis of statin-induced IMNM. Patients are initially treated with corticosteroids and may require additional immunosuppressive agents, depending on the severity of the weakness and the initial response to steroid treatment.

Conclusions: IMNM is a rare but clinically important diagnosis. The majority of prescribers of statin therapy are internists and cardiologists, most of whom are unaware of this condition. It is essential for clinicians to consider IMNM in the differential when symmetrical proximal weakness persists after statin cessation.

To cite this abstract:

Ward, RC; Ning, WV; Dowlatshahi, S . WHY DO MY MUSCLES STILL ACHE? A RARE COMPLICATION OF STATIN THERAPY. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 784. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/why-do-my-muscles-still-ache-a-rare-complication-of-statin-therapy/. Accessed November 21, 2019.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.